CSN Login
Members Online: 3

You are here

Side effects

Fergus2007
Posts: 109
Joined: Dec 2007

My father is having terrible side effects after only the first round of his pill-chemo treatment.

He's been in bed with diarrhea since Friday now.
(He has about 4-6 bowl-movements a day)

The home-care nurse was just out here a couple of hours ago to check his vitals and tells us he is well hydrated and the food we are getting into him is enough to maintain him.

He has terrible gas and bloating along with stomach-cramps
... and today he is little confused due to all the medications we are giving him (pain killer, anti-acid, imodium, pepto, etc.)

The question is: Are these menagable side-effects?
Are there people who have had side effects as bad as this that have continued with the treatment and have been able to keep the side-effects in check with further treatments?

... I can't remember who - but SOMEONE once said: the worse the side effects the more of an indication that the chemo is working on the tumor . Is that true?!?

Limey's picture
Limey
Posts: 447
Joined: Mar 2004

what kind of chemo is it. Xeloda? side effects tend to be hand foot syndrome. If he is on Exbitux, then it has been reported that the side effects tend to be tied into the effectivness. Have you contacted your onc. to discuss the side effects.
Mark.

Fergus2007
Posts: 109
Joined: Dec 2007

It's Xeloda.
My father was supposed to have an apointment with the oncologist today.
My brother called the oncologist yesterday to let him know my father would most likely not be able to make the apointment.
Other then giving him Imodium the oncologist had nothing to say so far.
The family doctor thought it would be best to switch to lomotil.

rmap59
Posts: 266
Joined: Jun 2007

Maybe your Dads oncologist could lower the dosage. I took xeloda but also had radiation at the same time and something or both really upset my digestive system, diarreah, bloating, gas, cramps. My oncologist managed it with lymotil. I found that lots of water helps even if you dont feel like drinking take a drink every 15 minutes. It was hard to deal with but I just kept thinking about the long term benefits. I also called my onc's office a lot and they were always ready to help.

Prayers to you,
Robin

LOUSWIFT
Posts: 372
Joined: Aug 2006

Xeloda can be nasty stuff. I took 5000mg for 15 weeks which is the max for a guy my size 6ft 1 inch 220lbs. For me the gas, bloating, and diarrhea pretty much disappeared by the 3rd cycle just using what he's using now but there are precriptions available. Also on 3rd cycle the hand and foot syndrome developed and got progressively worst to near unbearable. NED... you have to battle for it. Never give up. Best to your Dad.

KathiM's picture
KathiM
Posts: 8077
Joined: Aug 2005

I can't speak to the Xeloda...never took it...but I DO know that your dad is trying to use the very area this is attacking...sadly, diarrhea, bloating, gas, etc are part of the process...

Make SURE to keep him hydrated...how about Propel if you can get it? I found that it tastes a bit wierd already, so never knew if it had the signature metal taste that comes with treatment...AND it has the B vitamins!!!

Hugs to you both,
Kathi

jerseysue's picture
jerseysue
Posts: 626
Joined: Oct 2005

Keep talking to your onc he can reduce the dose of the Xeloda. I'm on Xeloda but I'm only taking 2 in the morning and 2 at night. I do not have gas, bloating or stomach cramps. I'm not sure if I believe about the worse the side effects the more the chemo is working. I would call your Dad's onc and ask him.

sandyjg
Posts: 71
Joined: Jun 2006

My husband has terrible diarrhea from his chemo (Campostar). He lost a lot of weight and the immodium and lotril did not work at all. He is now on a liquid opium drop, 5 drops in a small amount of juice, it really works and so far he doesn't have to take it that often. he was afraid of the side effects from this drug, but really doesn't have any. He is also now taking marisol (marijuana pills) it is helping the nausea and giving him an appetite. We are now desperate and are trying new things, so far so good. Good luck to your dad.

Subscribe to Comments for "Side effects"